Clinicians should be mindful of interactions between herbal supplements and warfarin, according to a recent case report published in the Journal of Clinical Pharmacy and Therapeutics

The patient in this case had been well-controlled on warfarin therapy for over 5 years following mitral valve replacement. While 4 weeks prior he had reported an INR within therapeutic range (2.64), at a follow-up appointment with his clinic, his INR had increased to 4.12. The patient denied taking any new medications apart from a “liver cleanse” dietary supplement that he purchased over-the-counter containing milk thistle, dandelion, wild yam, niacinamide, and B12.

The patient was asked to stop taking the supplement and to hold a dose of warfarin. One week later, his INR had decreased to a slightly subtherapeutic level (2.37), however it was within therapeutic range when he tested 4 and 8 weeks later. 

Related Articles

“As the mechanism of milk thistle’s interaction with warfarin is believed to be due to inhibition of CYP2C9, we believed it to be clinically relevant to complete genetic testing on the patient,” the authors reported. Testing revealed that the patient was a normal metabolizer for CYP2C9 leading the authors to conclude that this interaction could have “meaningful clinical ramifications” to a general population.


Continue Reading

For more information visit wiley.com.